MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSFRAME10 2.5MM X 3.3CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSFRAME10 2.5MM X 3.3CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR100253
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Additional information received on 12/11/2018 indicated that the event resulted in loss of cerebral target position.Information regarding patient date of birth, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.(b)(4).Occupation: radiologic technologist (rt).(b)(4).The product is available for evaluation and testing; however, it has not been received to date (which is indicated as "other" in device evaluated by manufacturer).Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a ruptured pericallosal artery aneurysm, a 2.5mm x 3.3cm micrusframe 10 (mfr100253/l10129) thermo-mechanical coil would not advance through the echelon-10 (medtronic) microcatheter.The issue required that both the coil and microcatheter be removed as a unit, resulting in loss of cerebral target position.The coil and microcatheter were replaced and the procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.Three other coils were used and all functioned appropriately.No visible product damage was noted upon removal.The product was prepped according to the instructions for use (ifu).The complaint product will be returned for evaluation.The concomitant microcatheter is not available for return.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The purpose of this mdr submission is to report the results of the device history record review.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).[complaint conclusion]: as reported by a healthcare professional, during a coil embolization of a ruptured pericallosal artery aneurysm, the 2.5mm x 3.3cm micrusframe 10 (mfr100253/l10129) would not advance through the echelon-10 (medtronic) microcatheter.The issue required that both the coil and microcatheter be removed as a unit, resulting in loss of cerebral target position.The coil and microcatheter were replaced and the procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.Three other coils were used and all functioned appropriately.No visible product damage was noted upon removal.The product was prepped according to the instructions for use (ifu).No further information was obtained.The 2.5mm x 3.3cm micrusframe 10 was returned for evaluation.The returned label matched the product reported in the complaint.Upon receipt of the complaint device, visual inspection was conducted.The distal end of the embolic coil was seen in the green introducer sheath.The device positioning unit (dpu) core wire was kinked at the distal end of the strain relief valve, as well as on the device positioning unit (dpu) core wire approximately 62 cm from the proximal end of the device.The embolic coil was then advanced from the introducer sheath and examined under a microscope.The embolic coil distal ball tip was present and intact.A kink was discovered on the embolic coil proximal to the distal tip.No other damages or signs of stretching were found along the length of the embolic coil.The articulating joint was seen damaged with the proximal end of the embolic coil pressed into the distal end of the distal outer sheath.In addition, the distal outer sheath had not been softened, indicating that the detachment process had not been initiated.After visual and microscopic inspection, the embolic coil was withdrawn back into the introducer sheath and an attempt was made to insert the device through a lab prowler microcatheter.The embolic coil was met with resistance and was unable to be advanced.The embolic coil was met with resistance and could not be fully advanced through the microcatheter.The coil was stretched when retracted from the microcatheter.A guidewire was advanced through the lab microcatheter before and after attempting to advance the complaint unit.The guidewire succeeded both times and no resistance was encountered.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The customer report that the coil delivery system could not be advanced through the microcatheter was confirmed.The device failed to advance through a lab microcatheter during failure analysis.The failure can likely be attributed to the damaged articulating joint.When manufactured, the two components of the articulating joint are aligned.Pressure from the dpu side of the joint is translated into motion of the embolic coil straight through the introducer.In this case, the embolic coil is slightly offset due to being pressed into the distal outer sheath.Pressure from the dpu side of the joint is translated into motion of the embolic coil towards and against the wall of the introducer, creating friction and impeding progress.The damage to the articulating joint and embolic coil, along with the kink in the dpu core wire, are indicative of the application of excessive force, possibly in an attempt to overcome resistance.The damage to the dpu core wire may have occurred while trying to advance the device after the articulating joint was damaged and embolic coil was kinked.Alternatively, all three parts of the device may have been damaged while trying to overcome resistance from an outside source.100% of devices are inspected in-process for the ability to advance through the introducer and retract back.In addition, 100% of devices are inspected for embolic coil damage.Damage to the articulating joint sufficient to prevent advancement of the embolic coil would be observed at this inspection.Thus, it is unlikely that the observed issue was present when the device left the manufacturing facility.Without the return of the concomitant microcatheter, the cause of the reported event cannot be determined.Impeded in microcatheter is a known potential failure associated with the use of the device.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The ifu states the following: ¿if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.Caution: if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.¿ neither the device history record review nor the product analysis suggests that the reported failure could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation and interaction with the concomitant microcatheter, may have contributed to the reported failure and damage noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
MICRUSFRAME10 2.5MM X 3.3CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8189777
Report Number3008114965-2018-00852
Device Sequence Number16804464
Product Code KRD
UDI-Device Identifier10886704077770
UDI-Public10886704077770
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Catalogue NumberMFR100253
Device Lot NumberL10129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer01/03/2019
02/01/2019
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date01/14/2019
02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECHELON-10 (MEDTRONIC) MC
Patient Age51 YR
Patient Weight68